Texas, 2023

Hail in Texas, May 3, 2023

May 3, 2023 · NWS OUN · 2 events in 1 county or zone

A weak shortwave trough, combined with favorable instability and marginally supportive wind shear, lead to the development of strong thunderstorms across portions of western-north Texas. Small hail was observed with a thunderstorm in Wichita County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak shortwave trough, combined with favorable instability and marginally supportive wind shear, lead to the development of strong thunderstorms across portions of western-north Texas. Small hail was observed with a thunderstorm in Wichita County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 3, 5:37 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, May 3, 5:37 AM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
637 AM CDT Wed May 3 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 357 AM CDT Wed May 3 2023

Convection across the Texas panhandle has continued to develop
along its eastern flank, into western Oklahoma and adjacent parts
of north Texas this morning. There is evidence in the radar
mosaic that at least a couple MCVs (mesoscale convective vortices)
have developed within this convection.

The expectation is for these MCVs to continue to move to the
east this morning. Ascent downstream of the MCVs increases the
probability for the convection to persist farther to the east, so
opted to have moderate to high probabilities for showers/storms
this morning (gradually decreasing with eastern extent into the
afternoon). Convective debris will temper insolation, with
forecast highs lower than yesterday’s highs.

Additional High Plains convection may move in from the west
tonight, especially across northern Oklahoma.

Mahale

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 357 AM CDT Wed May 3 2023

A low-amplitude, shortwave trough embedded in the subtropical jet
is forecast to lift into the Southern Plains Thursday afternoon.
Warm air advection/isentropic ascent ahead of the wave may result
in elevated showers and thunderstorms as early as Thursday
morning. There may also be a remnant boundary from the overnight
convection, that could serve as a focus. At the surface,
southerly winds will advect mid 60s deg F dew points northward,
ahead of a sharpening dryline. The dryline is forecast to advance
eastward to somewhere between the 100th meridian and Hwy 81 by
late Thursday afternoon. Synoptic-scale ascent associated with the
trough is forecast to weaken the cap sufficiently for convection
in the vicinity of the dryline circulation.

Effective bulk shear should be sufficient for supercells. There
may also be enough convection to allow for cell mergers/storm
interactions, which would result in some upscale growth into
clusters. Initially, large hail/damaging winds gusts will be the
primary hazard. However, the hail threat should be somewhat
tempered by poor mid-level lapse rates (owing to the cloud
cover/convective debris). By early evening, the low-level jet is
forecast to strengthen, enlarging low-level hodographs/increasing
low-level shear. This will increase the potential for tornadoes
with any ongoing supercells. If there is an established supercell,
the worst-case scenario (as indicated by some forecast soundings)
would be the potential for a significant tornado as surface to 1
km SRH may increase to >300 m^2/s^2.

There are a few caveats that may temper the risk for severe
weather:

1) The presence of abundant cloud cover
Dense mid to high level clouds are expected, which will temper
insolation.

2) Potential for morning convection
Morning convection may disrupt the potential for more robust
convection later in the day as well (perhaps even disrupting the
magnitude of low-level moisture return).

3)The potential for upscale growth/cell mergers
This would also decrease the risk of severe weather due to cell
interactions, which would make supercell features difficult to
maintain.

On Friday, mid-level heights will rise in the wake of Thursday’s
system. Veered low-level flow will advect a low-level thermal
ridge into the Southern Plains, resulting in well-above
temperatures (~10 to 15 deg F above average). As a result,
forecast highs range from the mid 80s across to the north to the
mid 90s deg F across the south. Elevated fire weather conditions
may develop due the warm/dry conditions; however, generally light
winds should temper the risk.

For the weekend into next week, persistent southwest flow with
embedded shortwave troughs are progged to eject into the Southern
Plains. Timing of these shortwave troughs varies among
deterministic and ensemble members.

The bottom line: The broad synoptic-scale pattern (e.g.,
southwest flow aloft with embedded shortwave troughs overlapping
with low-level buoyancy) will favor a continued chance for
convection through the foreseeable future. The magnitude of any
severe weather will depend on the timing of these waves and any
attendant mesoscale features.

Mahale

&&

.AVIATION...
(12Z TAFS)
Issued at 633 AM CDT Wed May 3 2023

MVFR restrictions appear possible (mainly visibility) this
morning across all but KPNC/KSWO terminals as scattered SHRA and
TSRA progress north and east across western/central Oklahoma and
north Texas. This activity is expected to weaken, but perhaps not
dissipate completely by 17Z. Mid/high level cloud cover may
briefly decrease this afternoon but additional clouds will spread
over the region ahead of western U.S. trough. Additional TSRA
appears most likely across far northern Oklahoma toward end of
forecast so included TSRA at KPNC and KSWO.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  56  77  60 /  40  20  60  30
Hobart OK         73  57  82  57 /  50  10  60  10
Wichita Falls TX  78  60  86  64 /  30  10  60  10
Gage OK           75  55  81  55 /  40  30  40  10
Ponca City OK     76  53  75  58 /  10  50  70  60
Durant OK         78  57  82  66 /  10   0  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...11
Hazardous weather outlook, May 3, 3:24 AM CST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
424 AM CDT Wed May 3 2023

OKZ004>048-050>052-TXZ083>090-040930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
424 AM CDT Wed May 3 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered thunderstorms across western Oklahoma and north Texas
will gradually move to the east into central Oklahoma this
morning. Storms are expected to gradually weaken this afternoon.
Additional thunderstorms may move into western and northern
Oklahoma tonight. Severe weather is not currently expected with
activity through daybreak Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Strong to severe storms are expected Thursday afternoon. All
severe hazards will be possible with these storms. Additional
chances for strong to severe storms exist through the weekend into
early next week.

.Fire Weather...
Elevated fire weather conditions are forecast across parts of
western Oklahoma and western-north Texas on both Friday and
Saturday afternoons.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 3, 8:43 AM CST, 1 hour before
Special Weather Statement
National Weather Service Norman OK
943 AM CDT Wed May 3 2023

TXZ085-086-031515-
Wichita TX-Wilbarger TX-
943 AM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of northwestern Wichita
and southeastern Wilbarger Counties through 1015 AM CDT...

At 942 AM CDT, Doppler radar was tracking a strong thunderstorm near
Electra, moving northeast at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Electra, Harrold, and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3396 9909 3404 9911 3417 9889 3417 9887
      3415 9887 3416 9886 3416 9883 3414 9880
      3414 9877 3413 9876 3413 9874 3402 9867
TIME...MOT...LOC 1442Z 240DEG 12KT 3405 9896

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Meister
Special weather statement, May 3, 9:19 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Norman OK
1019 AM CDT Wed May 3 2023

TXZ085-086-031545-
Wichita TX-Wilbarger TX-
1019 AM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of west central Wichita
and east central Wilbarger Counties through 1045 AM CDT...

At 1019 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Electra, moving east at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Electra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3399 9902 3406 9903 3412 9880 3398 9879
TIME...MOT...LOC 1519Z 267DEG 8KT 3402 9899

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Meister
Special weather statement, May 3, 9:43 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
1043 AM CDT Wed May 3 2023

TXZ086-090-031615-
Clay TX-Wichita TX-
1043 AM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of northwestern Clay
and southeastern Wichita Counties through 1115 AM CDT...

At 1043 AM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Wichita Falls, moving east at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Wichita Falls, Dean, Jolly, and Sheppard AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3384 9859 3390 9861 3402 9843 3386 9835
TIME...MOT...LOC 1543Z 248DEG 15KT 3389 9855

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Meister

The radar

The Altus AFB radar (KFDR), 66 km away, was scanning. The volume nearest the first event began at 15:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wichita

When
May 3, 9:43 AM CST
Where
Wichita County, 4.06 mi WSW of Wichita Falls
Measured
0.75 in hail
Reported by
Public
Coordinates
33.887, -98.555

MPing report.

Hail, Wichita

When
May 3, 10:07 AM CST
Where
Wichita County, Pleasant Valley
Measured
0.88 in hail
Reported by
Public
Coordinates
33.940, -98.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092478, 1092476.